Minnesota, 2014

Hail in Minnesota, May 24, 2014

May 24, 2014 · NWS FGF · 1 event in 1 county or zone

A line of thunderstorms moved into central Roseau County late in the afternoon of the 24th. One cell became severe and produced quarter sized hail and very heavy rain just south of Roseau.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A line of thunderstorms moved into central Roseau County late in the afternoon of the 24th. One cell became severe and produced quarter sized hail and very heavy rain just south of Roseau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 24, 2:30 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, May 24, 2:30 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
330 PM CDT SAT MAY 24 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 300 PM CDT SAT MAY 24 2014

THE MAIN CHALLENGE WILL BE CONVECTIVE CHANCES AND TEMPS. IT FEELS
LIKE SUMMER TODAY WITH SOME AREAS APPROACHING 90. THERE IS SOME
CONVECTIVE ACTIVITY NORTH IN CANADA...AND TO THE WEST OVER SC ND.
EXPECT THIS ACTIVITY TO SLOWLY WORK INTO THE REGION OVERNIGHT AND
ON SUNDAY.

FOR TONIGHT...WHILE OVERALL FORCING REMAINS FAIRLY WEAK...THE
COMBINATION OF DEWPOINTS AROUND 60...INCREASING DEEPER MOISTURE
AND CAPES AROUND 1500 J/G WILL MEAN THE CHANCE FOR STORMS MAINLY
ALONG AND WEST OF THE VALLEY. TEMPS WILL BE MILD GIVEN HIGHER
DEWPOINTS AND WARM TEMPS TODAY.

ON SUN AND SUN NIGHT...THE CHANCE FOR SHOWERS AND STORMS WILL
INCREASE FROM WEST TO EAST. A SFC BOUNDARY WILL ALSO MOVE INTO THE
AREA...WITH DEEP MOISTURE BY SUNDAY AFTERNOON AND PWATS AROUND 1.5
INCHES. THERE WILL BE MINIMAL SHEAR THOUGH...SO EXPECTING MORE
HEAVY RAIN FROM STORMS THAN SEVERE WEATHER...ALTHOUGH THERE COULD
BE A FEW ISOLATED HAIL/WIND EVENTS. STORM MOTION SUNDAY AFTERNOON
AND OVERNIGHT WILL BE FROM THE WEST AROUND 15KT...SO ANY TRAINING
OF ECHOES WILL NEED TO BE MONITORED FOR SOME HIGHER LOCAL RAINFALL
AMOUNTS POSSIBLE.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 300 PM CDT SAT MAY 24 2014

FOR MEMORIAL DAY AND TUESDAY...IT LOOKS A BIT UNSETTLED AT TIMES
WITH DEEPER MOISTURE AND INSTABILITY NEARBY. IT APPEARS THE BEST
CHANCES FOR STORMS MONDAY WILL BE IN THE SOUTH MONDAY...THEN IN
THE NW ON TUE AS ANOTHER FRONT APPROACHES THE REGION. TEMPS SHOULD
REMAIN ABOVE NORMAL FOR A CHANGE THROUGH THE PERIOD.

TUESDAY NIGHT TO SATURDAY...THE CONTINUED WARM SPELL LASTS THRU THE
NEXT WEEK WITH ISOLATED THUNDER POSSIBLE JUST ABOUT EVERY PERIOD.
THE 500MB FLOW REMAINING ZONAL TO SOUTHWESTERLY AS THE JET STREAM
REMAINS WEST AND NORTH OF THE CWFA...THE FOCUS FOR WIDESPREAD
CONVECTION WILL REMAIN IN THE HIGH PLAINS. WITH PWATS IN THE 1 TO
1.5 INCH RANGE ISOLATED THUNDER IS POSSIBLE WITH A WEAK RIPPLE IN
THE FLOW OR WITH CONVECTIVE TEMPS BEING REACHED...THE LATTER MORE
LIKELY. AS A RESULT POPS IN MOST EVERY PERIOD IN THE EXTENDED THOUGH
MOST OF THE TIME MOST LOCATIONS WILL BE DRY...WITH AFTN AND EVENING
TIMES THE BEST POTENTIAL FOR TSRA. TEMPS CONTINUE TO BE ABOVE NORMAL
FOR THE END OF MAY....WITH MAX TEMPS +/- A FEW DEGREES FROM 80.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1230 PM CDT SAT MAY 24 2014

VFR WITH SSW WINDS GUSTING TO 20 TO 25 KTS THIS AFTN. MAYBE THUNDER
AT DVL OVERNIGHT THOUGH LOW CONFIDENCE AND NO MENTION IN TAF.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...DK
LONG TERM...JK/DK
AVIATION...JK
Hazardous weather outlook, May 24, 6:07 AM CST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
707 AM CDT SAT MAY 24 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
707 AM CDT SAT MAY 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SPOTTY THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
HOWEVER THE BEST POTENTIAL WILL BE AFTER MIDNIGHT WEST OF THE
VALLEY WITH THE APPROACH OF A COLD FRONT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL SPREAD FROM WEST TO EAST ACROSS THE REGION WITH
THE PASSAGE OF A COLD FRONT. STRONGER STORMS COULD APPROACH SEVERE
LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 24, 2:44 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
344 PM CDT SAT MAY 24 2014

MNZ005-242130-
ROSEAU MN-
344 PM CDT SAT MAY 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROSEAU COUNTY UNTIL 430
PM CDT...

AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 13 MILES EAST OF GREENBUSH...OR 15 MILES SOUTHWEST OF
ROSEAU...MOVING TO THE NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
WANNASKA AROUND 405 PM CDT.
FOX AROUND 425 PM CDT.
ROSEAU...SALOL AND MALUNG AROUND 430 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4901 9575 4884 9542 4855 9589 4864 9609
TIME...MOT...LOC 2043Z 218DEG 12KT 4866 9590

JK

The radar

The Fargo/Grand Forks radar (KMVX), 186 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Roseau

When
May 24, 3:48 PM CST to 3:52 PM CST
Where
Roseau County, 1.45 mi SSW of Roseau
Measured
1 in hail
Reported by
Public
Coordinates
48.830, -95.760

Lots of pea sized hail with some quarter sized hail mixed in.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508403.